Oklahoma, 2003

Hail and Damaging Winds in Oklahoma, May 3, 2003

May 3, 2003 · NWS OUN · 14 events in 5 counties and zones

11 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 3, 12:43 PM CST, 5 hours 2 minutes earlier.

Area forecast discussion, May 3, 12:43 PM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
143 PM CDT SAT MAY 3 2003

POTENT COMBINATION OF PARMETERS FOR SVR WX APPEAR TO BE COMING
TOGETHER FOR LATER THIS AFT/EVE ACROSS PARTS OF THE CWA.  MAIN AREA
OF FOCUS APPEARS TO BE OVER THE WRN THIRD OF THE CWA..IN COORIDOR
EAST OF DRYLINE AND NORTH OF WARM FRONT..WITH PARTICULAR ATTENTION
FOCUSED ON LOCALES SW OF A CHEYENNE/LAWTON/ARDMORE LINE.  WARM FRONT
AT 18Z LIES FROM JUST NORTH FO THE D/FW METROPLEX..WNWWD ALONG THE
HIGHWAY 287 CORRIDOR OF WRN NTEX. AIRMASS DESTABILIZATION WILL CONT
THRU THE AFTERNOON AS UPPER 60S/LOW 70S DEWPOINTS MOVE NWD.  THERE
IS STILL SOME QUESTION AS TO THE AREAL COVERAGE OF STORMS..AS CAP
STRENGTH APPEARS TO STILL BE AN ISSUE..BUT THERE IS LITTLE DOUBT
THAT IF STORMS FORM THEY WILL BE SVR/SUPERCELLS WITH THE POTENTIAL
FOR SIGNIFICANT SVR REPORTS. CHANCES FOR STORMS WILL CONTINUE WELL
INTO THE NITE AS STRONG LOW LEVEL WAA DEVELOPS.  POTENTIAL ALSO
EXISTS FOR A LATE NITE SQUALL LINE WHEN DRYLINE/PAC COOL FRONT
FINALLY GET A GOOD KICK EWD.

SVR POTENTIAL WILL CONT IN THE ERN SECTIONS OF THE OUN CWA SUN..AND
IT IT NOT OUT OF THE QUESTION THAT THE DRYLINE WILL BE VERY SLOW TO
CLEAR THE FAR SE ZONES AS MOST SIG PUSH EWD WILL BE ACROSS KS/NRN OK.
REMAINDER OF THE CWA SHUD SEE A VERY WINDY AND WARM DAY SUNDAY.
LOW LEVEL RIDGING SHUD BE ENUF TO PUSH BOUNDARY AND DEEP MOISTURE
SOUTH OF THE FA MON..BUT NEXT WAVE APPROACHING TUE/WED SHUD BRING A
GOOD NWD PUSH TO INSTABILITY AXIS WITH MORE STORMS LIKELY TOWARD MID
WEEK.  SIMILAR SCENARIO FOR THUR-SAT TIME FRAME WITH GFS PROGGING
ANOTHER RATHER SIG S/W MOVING ONTO THE PLAINS DAY 7.
 MILLER

OKC   66  85  56  82 / 60  20   0  10
HBR   61  87  54  83 / 60  10   0  10
SPS   69  90  60  84 / 60  20  10  10
GAG   55  85  49  81 / 60  10   0   0
PNC   69  83  54  80 / 70  30   0   0
DUA   68  85  63  83 / 60  60  10  10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 3, 10:55 AM CST, 6 hours 50 minutes before
OKZ004>048-050>052-TXZ083>090-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS. A SLIGHT RISK EXISTS ACROSS THE REMAINDER OF OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA COVERS AREAS SOUTH OF A LINE FROM MANGUM...
TO DUNCAN... TO ARDMORE... TO DURANT...INCLUDING ALL OF WESTERN
NORTH TEXAS. THE SLIGHT RISK COVERS THE AREA NORTH OF THE MODERATE
RISK AREA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 3 PM
THROUGH THE OVERNIGHT HOURS.

IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO 3
INCHES IN DIAMETER...WIND GUSTS UP TO 70 MPH AND TORNADOES...WITH
THE PRIMARY THREAT BEING LARGE HAIL. LARGE HAIL MAY CAUSE DAMAGE TO
AUTOMOBILES...VEGETATION AND DAMAGE TO ROOF AND WINDOWS

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND TONIGHT.

DISCUSSION...
A WARM FRONT OVER NORTHERN TEXAS LATE THIS MORNING WILL MOVE NORTH
INTO SOUTHERN OKLAHOMA THIS AFTERNOON AND EVENING. A DRYLINE OVER
NEW MEXICO WILL MOVE EAST THIS AFTERNOON...BUT IS EXPECTED TO REMAIN
TO THE WEST OF OKLAHOMA UNTIL TONIGHT.

ALTHOUGH A FEW ELEVATED THUNDERSTORMS WILL BE POSSIBLE LATER
TODAY... A CAP OF WARM AIR 5 TO 6 THOUSAND FEET ABOVE THE GROUND
WILL INHIBIT THUNDERSTORM DEVELOPMENT ACROSS MOST OF THE AREA UNTIL
LATE THIS AFTERNOON. DAYTIME HEATING AND CONVERGENCE ALONG THE WARM
FRONT MAY OVERCOME THE CAP LATE THIS AFTERNOON ALLOWING
THUNDERSTORMS TO DEVELOP. IF SURFACE-BASED THUNDERSTORMS DEVELOP
THIS AFTERNOON... THESE THUNDERSTORMS WILL LIKELY BECOME SEVERE DUE
TO HIGH INSTABILITY AND STRONG WIND SHEAR...WITH SUPERCELL
THUNDERSTORMS POSSIBLE. ANY SUPERCELL THUNDERSTORMS THAT DEVELOP AND
ARE ABLE TO INTERACT WITH SURFACE BOUNDARIES WILL HAVE THE POTENTIAL
TO PRODUCE TORNADOES THIS EVENING...ESPECIALLY ACROSS THE MODERATE
RISK AREA.

MORE WIDESPREAD THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A STRONGER
UPPER LEVEL STORM SYSTEM APPROACHES THE AREA...ESPECIALLY NORTH OF
THE WARM FRONT. THE RISK OF SEVERE WEATHER WILL CONTINUE OVERNIGHT
AND THE WIND SHEAR WILL STILL BE STRONG ENOUGH TO SUPPORT ISOLATED
SUPERCELL THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS AND THE RISK OF SEVERE WEATHER WILL CONTINUE
SUNDAY ACROSS EASTERN SECTIONS OF OKLAHOMA BEFORE THUNDERSTORM
CHANCES END SUNDAY EVENING. THE CHANCE OF THUNDERSTORMS WILL RETURN
TO THE AREA ON TUESDAY AND WEDNESDAY...THEN AGAIN FRIDAY INTO
SATURDAY.

OTHER HAZARDOUS WEATHER...
AS A DRY LINE MOVES THROUGH WESTERN AND CENTRAL OKLAHOMA...AND
WESTERN NORTH TEXAS ON SUNDAY...VERY STRONG WESTERLY WINDS AND LOW
HUMIDITIES WILL RESULT IN DANGEROUS WILDFIRE CONDITIONS SUNDAY
AFTERNOON.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

30

In the hours before

Special weather statement, May 3, 4:06 PM CST, 1 hour 39 minutes before
TXZ083-084-087-032215-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
506 PM CDT SAT MAY 3 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN AND KNOX
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 29 MILES WEST OF TRUSCOTT AT 506 PM
CDT...MOVING NORTHEAST AT 50 MPH. THIS STORM COULD MOVE INTO WESTERN
PORTIONS OF FOARD AND SOUTHERN HARDEMAN COUNTIES BETWEEN 530 AND 545
PM. ANOTHER STRONG TO SEVERE THUNDERSTORM WAS LOCATED 35 MILES WEST
OF KNOX CITY MOVING EAST AT 30 MPH AND WILL MOVE INTO WESTERN KNOX
COUNTY AROUND 545 PM.

PEOPLE IN FOARD...HARDEMAN AND KNOX COUNTIES...INCLUDING THE CITY OF
QUANAH...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND
WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.

30

The radar

The Altus AFB radar (KFDR), 99 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Harmon

When
May 3, 5:45 PM CST
Where
Harmon County, 4 mi W of Hollis
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.683, -99.983

Thunderstorm Wind, Harmon

When
May 3, 6:00 PM CST
Where
Harmon County, 2 mi W of Hollis
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
34.683, -99.950

KSWO Channel 7 in Lawton, OK reported downed power lines.

Hail, Harmon

When
May 3, 6:05 PM CST
Where
Harmon County, 10 mi N of Gould
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.817, -99.783

Hail, Greer

When
May 3, 6:16 PM CST
Where
Greer County, Reed
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.900, -99.683

Thunderstorm Wind, Beckham

When
May 3, 6:40 PM CST
Where
Beckham County, 5 mi S of Carter
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.150, -99.500

Hail, Beckham

When
May 3, 6:40 PM CST
Where
Beckham County, 5 mi S of Carter
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.150, -99.500

Hail, Beckham

When
May 3, 6:43 PM CST
Where
Beckham County, 4 mi S of Delhi
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.117, -99.683

Hail, Beckham

When
May 3, 6:48 PM CST
Where
Beckham County, Carter
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -99.500

Thunderstorm Wind, Beckham

When
May 3, 6:48 PM CST
Where
Beckham County, Carter
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -99.500

Hail, Beckham

When
May 3, 6:57 PM CST
Where
Beckham County, 3 mi N of Carter
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.267, -99.500

Hail, Beckham

When
May 3, 6:59 PM CST
Where
Beckham County, 3 mi N of Carter
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
35.267, -99.500

Hail, Beckham

When
May 3, 7:08 PM CST
Where
Beckham County, Elk City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.417, -99.417

Hail, Washita

When
May 3, 7:10 PM CST
Where
Washita County, 2 mi NW of Canute
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.433, -99.317

Hail, Custer

When
May 3, 7:25 PM CST
Where
Custer County, Butler
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.633, -99.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360491, 5360492, 5360493, 5360494, 5360495, 5360496, 5360497, 5360498, 5360499, 5360500, 5360501, 5360502, 5360503, 5360504.